Hail, Perkins
- When
- May 3, 2:58 PM MST
- Where
- Perkins County, 4.24 mi W of Grant
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.840, -101.800
Isolated strong to severe thunderstorms developed during the late afternoon hours on May 3rd along a surface trough of low pressure in the Nebraska Panhandle. As storms moved east, they encountered better low level moisture and became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Isolated strong to severe thunderstorms developed during the late afternoon hours on May 3rd along a surface trough of low pressure in the Nebraska Panhandle. As storms moved east, they encountered better low level moisture and became severe. Hail up to the size of ping pong balls was reported along with 2 inches of rain in Hayes, Frontier and portions of Lincoln county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 3, 1:39 PM MST, 1 hour 19 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 339 PM CDT Sun May 3 2020 .SHORT TERM...(This evening through Monday night) Issued at 338 PM CDT Sun May 3 2020 The primary forecast challenges this week include thunderstorms, including severe potential tonight, and temperatures. A marginal risk of severe weather encompasses the western half of the forecast area this evening and tonight, while an excessive rainfall threat affects the southern half. Temperatures cool behind the storms, leading to patchy frost potential in the panhandle for Tuesday. Additional moisture is possible later this week, along with another chance of frost or near freezing low temps. This evening and tonight... Showers and thunderstorms will overspread the area, resulting in over one inch of moisture in spots, particularly southwest Neb. Storms should come in a couple waves, with the first already underway in the western panhandle and northeast Colo. These should remain isolated to scattered in nature and move through the southern Sandhills and SW Neb through the mid evening. The environment is favorable for supercells with mesoanalysis indicating 1000+ j/kg MLCAPE, 50+ kts of deep layer shear, and veering winds in the low levels. Latest CAMs show increased elevated CAPE around -20C and DCAPE, which suggest potential for large hail and strong winds. The H3 jet is approaching 100kts overhead, promoting upper level divergence. Moisture content is not an issue with this system as south/southeast low level flow has been pushing dew points into the lower 50s and PWATs above season norms. After the first round of storms, additional activity is expected overnight into Monday morning. Broad isentropic upglide intensifies ahead of the surface boundary. Heavy rain will be the bigger threat as the showers/storms will be more widespread and slower-moving. Using a blend of NBM and WPC and applying more of a broadbrushed solution, moisture totals will likely exceed one inch for areas south of Hwy 2 and up to 0.75 inches in northern Neb. For min temps, bumped them up slightly to account for continued southeast winds and increasing cloud cover. Monday and Monday night... Rain showers continue pushing east/northeast through the day. Precip may be slow to pull out of the forecast area as wrap-around moisture behind the low combines with remnant low level lift and instability. The strongest forcing has moved on, which will limit thunder potential. However, northwest winds will be quite blustery behind the front/sfc low. Mechanical forcing and general mixing will bring 30+ kt H7 flow toward the surface. Guidance has also trended cooler for highs. Seemed reasonable given cloud cover and CAA. Max temps range from near 60 far north to upper 60s far southwest. Drier air arrives late in the day as the next surface high builds into the northern Rockies. Subsidence will lead to clearing skies and lighter winds after dark. With a favorable setup for full boundary layer decoupling, low temps should be seasonably cool. A general model blend gives mid 30s far west and lower 40s north central. Will have to watch for patchy frost formation in the panhandle and western Sandhills. .LONG TERM...(Tuesday through Sunday) Issued at 338 PM CDT Sun May 3 2020 Tuesday and beyond... An upper low centered around Hudson Bay pushes a large trough into the Eastern U.S. while a ridge tries to build over the West Coast. With northwest flow aloft firmly in place over Nebraska, trends hint at seasonably mild to cool temps and additional waves of moisture. The next chance of widespread precip comes late Wednesday into Thursday as a cool front passes through the area. Some thunderstorms are possible, but severe potential is low. Temps fall fairly quickly Thursday night behind the front. If any showers linger, especially in NW Neb, a few wet snowflakes may mix in. After the rain precip out, could be looking at more frost (mainly west). && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1227 PM CDT Sun May 3 2020 Showers and thunderstorms present the greatest aviation weather concerns for western and north central Nebraska through Monday morning. Scattered thunderstorms develop in the panhandle late this afternoon and move into the Sandhills and southwest Nebraska this evening. The first round should affect LBF and VTN shortly after 04/00z. Gusty erratic winds, hail, and brief torrential rainfall are possible. Precipitation becomes more widespread and continuous overnight, mainly in the form of rain showers, which will reduce ceilings. Most terminals will likely drop to MVFR (and locally IFR). A cold front will switch surface winds from southeast to northwest late Monday morning. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Snively LONG TERM...Snively AVIATION...Snively
Hazardous Weather Outlook National Weather Service North Platte NE 216 PM CDT Sun May 3 2020 NEZ004>010-022>029-035>038-056>059-069>071-094-041930- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 216 PM CDT Sun May 3 2020 /116 PM MDT Sun May 3 2020/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Showers and thunderstorms are expected tonight. Some storms may be strong or severe west of Highway 83, with the primary threats being strong winds, very heavy rain, and hail. Rainfall amounts of over an inch are possible. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. More thunderstorms are possible Wednesday evening through Thursday evening, but the severe threat is low at this time. .SPOTTER INFORMATION STATEMENT... Reports of hail, wind, and rainfall amounts would be greatly appreciated. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
Special Weather Statement
National Weather Service North Platte NE
243 PM MDT Sun May 3 2020
NEZ022-032130-
Garden NE-
243 PM MDT Sun May 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ARTHUR...
NORTHWESTERN KEITH AND SOUTHERN GARDEN COUNTIES UNTIL 330 PM MDT...
At 243 PM MDT, Doppler radar was tracking a strong thunderstorm over
Lisco, or 15 miles west of Oshkosh, moving east at 45 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Oshkosh, Lewellen, Lisco, Ash Hollow State Historical Park, Dogtown
Flats, Bluewater Battlefield State Historical Park and Sugar Loaf
Hill.
This includes Highway 92 between mile markers 115 and 118.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4160 10263 4163 10199 4140 10198 4139 10206
4127 10205 4134 10261 4139 10261 4140 10264
TIME...MOT...LOC 2043Z 269DEG 40KT 4147 10263
JurgensenSpecial Weather Statement National Weather Service North Platte NE 256 PM MDT Sun May 3 2020 NEZ022-023-032145- Grant NE-Garden NE- 256 PM MDT Sun May 3 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRANT AND NORTHEASTERN GARDEN COUNTIES UNTIL 345 PM MDT... At 255 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles northeast of Crescent Lake National Wildlife Refuge, or 28 miles north of Oshkosh, moving east at 25 mph. Winds in excess of 40 mph and penny size hail will be possible with this storm. Locations impacted include... Swede Lake and Britton Lake. LAT...LON 4174 10227 4188 10229 4196 10181 4175 10179 TIME...MOT...LOC 2055Z 262DEG 20KT 4182 10221 Snively
Special Weather Statement National Weather Service North Platte NE 333 PM MDT Sun May 3 2020 NEZ022-035-056-057-032215- Deuel-Arthur-Garden-Keith- 333 PM MDT Sun May 3 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ARTHUR... NORTHWESTERN KEITH...SOUTHEASTERN GARDEN AND NORTHEASTERN DEUEL COUNTIES... At 331 PM MDT, a strong thunderstorm was located over Oshkosh, moving east at 25 mph. Winds in excess of 40 mph and penny size hail are possible with this storm. This storm will be near... Lewellen around 355 PM MDT. Other locations impacted by this storm include Ash Hollow State Historical Park, Ruthon, Clear Creek State Wildlife Management Area, Bluewater Battlefield State Historical Park and Windlass Hill. This includes Highway 92 between mile markers 115 and 123. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. If you are on or near Lake McConaughy, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. LAT...LON 4136 10241 4149 10243 4150 10190 4116 10201 TIME...MOT...LOC 2131Z 283DEG 21KT 4142 10230 Taylor
Special Weather Statement National Weather Service North Platte NE 358 PM MDT Sun May 3 2020 NEZ094-032230- Western Cherry- 358 PM MDT Sun May 3 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL CHERRY COUNTY... At 358 PM MDT, a strong thunderstorm was located 9 miles west of Cody, or 23 miles southeast of Martin, moving southeast at 15 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. Locations impacted include... Cody and Eli. This includes Highway 20 between mile markers 147 and 165. LAT...LON 4290 10152 4298 10144 4296 10111 4272 10132 TIME...MOT...LOC 2158Z 302DEG 14KT 4292 10143 Taylor
The North Platte radar (KLNX), 161 km away, was scanning. The volume nearest the first event began at 22:00 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
Ground covered by hail up to the size of quarters.
Thunderstorm wind gusts estimated at 60 MPH knocked over a wind break which was supposed to withstand a 60 MPH gust. Small hail fell at this location as well.
Quarter sized hail and smaller hail stones reported at this location. Time estimated by radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892524, 892525, 892527, 892550, 892528, 892529.